MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0825
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00236; 3005168196-2019-00238.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a bleed in the splenic artery using ruby coils.During the procedure, while attempting to advance a ruby coil through a non-penumbra catheter, the ruby coil was coiling inside the catheter and would not advance; therefore, it was removed.It was reported that the same issue occurred with two other ruby coils; therefore, the ruby coils and the catheter were removed.The procedure was completed using a lantern delivery microcatheter (lantern) and four additional ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 29.0 cm from the proximal end.The embolization coil was detached and not returned for evaluation.Coagulated blood was presented within the introducer sheath.Conclusions: evaluation of the returned ruby coils revealed three damaged devices.The reported complaint indicated that a 0.035 catheter was used to deliver the ruby coils in the procedure.The 0.035 catheter has a larger inner diameter which will allow the ruby coils to take shape within the catheter lumen.Advancing the ruby coils through the 0.035 catheter may result in resistance and the coils can become stuck inside the catheter.Forcefully advancing and retracting the coil against resistance may result in a damaged device.Further investigation revealed bends and kinks on the pusher assemblies on the returned devices.Those damages were likely incidental to the reported complaint and could have occurred during return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2019-00236.2.3005168196-2019-00238.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8331134
Report Number3005168196-2019-00237
Device Sequence Number11088828
Product Code HCG
UDI-Device Identifier00814548012971
UDI-Public00814548012971
Combination Product (Y/N)Y
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/14/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2025
Device Catalogue NumberRBY2C0825
Device Lot NumberF80755
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/14/2019
Supplement Date Received by Manufacturer04/04/2019
Initial Report FDA Received Date02/12/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Date Report Sent to FDA01/01/2005